Iowa, 2020

Damaging Wind and Heavy Rain in Iowa, June 26, 2020

June 26, 2020 · NWS DMX · 2 events in 2 counties and zones

A mid-level trough across the northern plains allowed for a region of broad ascent to support scattered convection across the area on the morning of June 26th. This activity remained sub-severe with the exception of a suspected microburst on the south side of the Des Moines metro which resulted in significant tree damage and power outages.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A mid-level trough across the northern plains allowed for a region of broad ascent to support scattered convection across the area on the morning of June 26th. This activity remained sub-severe with the exception of a suspected microburst on the south side of the Des Moines metro which resulted in significant tree damage and power outages. As the trough pushed east a surface boundary moved across the state later in the day. While this also remained sub-severe, localized pockets of heavy rain did develop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 26, 1:53 AM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Jun 26, 1:53 AM CST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
253 AM CDT Fri Jun 26 2020

.DISCUSSION.../Today through Thursday/
Issued at 253 AM CDT Fri Jun 26 2020

A broad mid-level trough is scooting quickly eastward across the
northern High Plains early this morning, with an attendance
surface front moving through the Dakotas. The region of broad
ascent on the leading flank of the broad trough has supported the
development of areas and clusters of thunderstorms across much of
the region to our north and west, with a few storms impacting our
northern counties overnight. As the trough moves quickly over
Minnesota and Wisconsin today the surface front will push into our
forecast area, then further southeast into Missouri and Illinois
tonight. Though the strongest dynamical forcing associated with
the mid-level system will pass to our north during the day, by
late afternoon and evening we will still reside beneath
sufficient, through certainly modest, flow and shear fields
considering the strong instability expected to develop along and
south of the surface boundary. This should result in robust
updraft development once convective initiation occurs, with strong
to severe thunderstorms breaking out along the boundary. At this
time short-term trends and CAMs place highest confidence in
initiation from our northeastern through central counties around
21-23Z, with storms and the boundary in general showing a
progressive east/southeastward motion through the evening and into
tonight. Given the very strong instability but unimpressive deep-
layer shear or surface flow/convergence tornadoes are unlikely,
however isolated large hail and small swaths of damaging wind will
be quite possible. This threat will diminish tonight as
instability diminishes and the boundary pushes southeastward out
of our area.

The other threat to consider this afternoon and evening is heavy
rainfall. While the surge of low-level moisture today and
resulting PWATs by this evening certainly support some intense
rainfall rates, these should be spotty due to the scattered nature
of the strongest storms, and with the system/storms being pretty
progressive will be mitigated further. There is a threat for flash
flooding particularly if intense updrafts reside over urban/flood
prone areas, or affect areas in our northeastern counties that
received very heavy rainfall a few days ago and are still
saturated. However, given the conditional and limited nature of
this flash flooding threat, have eschewed a watch at this time and
will handle with warnings later today if needed.

Saturday will be a relatively nice day for most of Iowa, with a
weak surface high pressure area sliding by to the north and
providing mostly sunny skies and mild temperatures, though surface
dewpoints will make for a pretty humid day especially compared
with the more pleasant levels experienced for the last several
weeks. A possible exception to a quiet Saturday will be in
southern Iowa, nearer the surface boundary and beneath the sloped
frontal surface aloft, where instability may support development
of widely scattered showers and storms in the afternoon and
evening. These should be spotty and of little to no impact given
the lack of upper-level support or shear, but justify carrying low
POPs roughly south of I-80 Saturday afternoon. All in all,
however, those wishing to engage in outdoor activities without a
high rain/thunderstorm concern would do well to take advantage of
the brief respite Saturday.

From Sunday onward the forecast is...problematic to say the least.
As has been advertised for the last couple days, the synoptic
pattern becomes very messy for most or possibly all of next week.
A large 500 mb trough will set up over the western U.S. and
Rockies on Sunday and Monday, even as a deep-layer ridge builds
over the eastern half or two thirds of the country. The resulting
blocking pattern will result in no discernible change in large-
scale weather patterns through at least next Thursday and possibly
beyond. Within this more or less steady-state regime we will see
subtle impulses ejected out of the western trough become trapped
beneath the developing ridge and wobble around the Midwest
erratically and unpredictably. Overall this will allow the old,
decayed frontal boundary left over from today/tonight to retreat
northward and wobble around Iowa for multiple days, with periodic
thunderstorm chances likewise cropping up in various times and
areas, but with little to no ability to predict at this range. The
result is four days of chance POPs across the entire forecast
area, slightly higher in the afternoon and evening hours
associated with diurnal peak heating. There will be a non-zero
severe weather and heavy rainfall threat with the storms overall,
but it should be mitigated by the lack of strong upper-level
support or flow fields beneath the large ridging pattern. Aside
from the prolonged POPs, next week will also be quite muggy and
sweaty given the warm advection associated with the initial
development of the ridging pattern and weak flow
fields/intermittent rains thereafter.

&&

.AVIATION.../For the 06Z TAFS through 06Z Friday night/
Issued at 1048 PM CDT Thu Jun 25 2020

Low-level jet is developing and is resulting in isolated
thunderstorms in northwestern Iowa. Overnight, expecting showers
and isolated thunderstorms to move west to east across the
northern third of the state. Cloud cover continues to increase,
but cloud bases expected to remain at VFR. There may be a brief
period with an isolated shower that the CIGs drops to MVFR. More
thunderstorms are expected Friday afternoon. Overall busy TAF
period with shower and thunderstorm activity.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Lee
AVIATION...Krull
Hazardous weather outlook, Jun 26, 2:47 AM CST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
347 AM CDT Fri Jun 26 2020

IAZ039-270900-
Black Hawk-
347 AM CDT Fri Jun 26 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered thunderstorms are expected today with a few severe
storms possible with large hail and damaging winds the primary
hazards. Locally heavy rainfall may also occur.

River Flood Warnings are in effect for portions of Black Hawk
Creek, Cedar River, and Iowa River. Please refer
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

River flooding may continue through the week.

Periodic chances for thunderstorms are in the forecast through
much of the period. A few severe storms may occur.

.SPOTTER INFORMATION STATEMENT...

Spotter reports may be needed on today. Rainfall reports are
always appreciated.

IAZ004>007-015>017-023>028-033>038-044>050-057>062-070>075-
081>086-092>097-270900-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Crawford-Carroll-Greene-Boone-
Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
347 AM CDT Fri Jun 26 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered thunderstorms are expected today with a few severe
storms possible with large hail and damaging winds the primary
hazards. Locally heavy rainfall may also occur.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic chances for thunderstorms are in the forecast through
much of the period. A few severe storms may occur.

.SPOTTER INFORMATION STATEMENT...

Spotter reports may be needed on today. Rainfall reports are
always appreciated.

The radar

The Des Moines radar (KDMX), 22 km away, was scanning. The volume nearest the first event began at 10:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Polk

When
June 26, 5:00 AM CST
Where
Polk County, 0.86 mi NW of Ft Des Moines
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.540, -93.640

Public reports of large tree limbs down across the area, some large enough to fold a chain link fence. Thousands were without power, which was restored by 830a. Radar data indicates likely microburst.

Heavy Rain, Monroe

When
June 26, 6:45 PM CST to 10:00 PM CST
Where
Monroe County, 1.04 mi E of Albia
Reported by
Public
Coordinates
41.030, -92.800

Public report from Albia of 4.37 inches of rain between 745p and 11p with heavy rain still falling at time of report.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896296, 896297.